Long-term painkiller use ‘linked to hearing loss in women’


0
SHARES

"Women who take paracetamol or ibuprofen just twice a week could be damaging their hearing permanently," the Daily Mail reports.


A US study found an association between the long-term use of these widely used painkillers and reported hearing loss.


Researchers calculated just over 1 in 20 (5.5%) hearing loss cases in their study could have been the result of painkiller use.


But they say it's not possible for this study to prove the drugs caused the hearing problems.


Previous studies have linked aspirin, paracetamol, and non-steroidal anti-inflammatory drug (NSAID) types of painkiller, such as ibuprofen, with hearing loss.


These drugs are thought to damage the ear by removing protection from the inner ear, reducing blood supply, and damaging the tiny hairs that register sound.


But aspirin was not linked to hearing loss in this study. The researchers think this may be because people tend to use low-dose aspirin nowadays.


The link between paracetamol and hearing loss was only found when women had taken the painkiller for six years or more.


And women who used NSAIDs twice a week for one year or more had a higher risk of hearing loss than those who didn't use them regularly. The risk rose in line with the number of years women took NSAIDs for.


It's important to take painkillers only when needed or as recommended by your doctor at no more than the recommended dose.


If you do find yourself using painkillers on a regular basis, you should check with your GP. Other treatments may be available.


Where did the story come from?


The study was carried out by researchers from the Massachusetts Eye and Ear Infirmary, Harvard Medical School, Harvard TH Chan School of Public Health, Vanderbilt University, and Brigham and Women's Hospital, all in the US.


It was funded by the US National Institutes of Health. 


The study was published in the peer-reviewed American Journal of Epidemiology on an open access basis, so it's free to read online.


The Daily Mail's article was unnecessarily alarmist, stating that women who take paracetamol and NSAIDS "risk going deaf", and that "painkillers are responsible for 1 in 20 women suffering from partial deafness".


But the study doesn't prove painkillers cause hearing loss: it didn't objectively measure the degree of hearing impairment, only self-reported rates of hearing loss.


The story goes on to add more alarm by warning that hearing loss has been linked to dementia, isolation and memory loss, none of which were measured in the study.


What kind of research was this?


This cohort study used data from a long-running population-based study of nurses in the US.


Cohort studies, especially those that run over many decades, can be useful ways to spot patterns and links between factors.


But they can't prove that one factor (in this case, painkiller use) causes another (hearing loss) – especially if this was not a purpose of the study when it started 40 years ago.


What did the research involve?


Researchers took data from 55,850 women involved in the ongoing Nurses' Health Study (NHS1), which began in 1976 and included 121,700 women.


The women were aged 44 to 69 at the start of the study and were asked about their painkiller use every two years.


In 2012, the women were asked if they had hearing problems and, if so, when they began.


After balancing results for age and other confounding factors, researchers looked for links between the women's use of painkillers and hearing loss.


They didn't include women who had hearing problems dating to before 1990 or those who'd had cancer, as some cancer drugs are known to affect hearing.


The researchers took account of the following potential confounding factors:



  • age

  • ethnic origin

  • body mass index (BMI)

  • alcohol consumption and smoking

  • intake of micronutrients in diet linked to hearing

  • physical activity

  • diabetes, hypertension and tinnitus


They also tested the results to check that longer regular drug use was not simply an indicator of age. Age is the main risk factor for hearing loss – hearing tends to worsen as we get older.


What were the basic results?


Of the 55,850 women in the study, 18,663 (33%) reported some level of hearing loss.


Regular use of ibuprofen and paracetamol, but not aspirin, was linked to a raised chance of hearing loss:



  • Regular paracetamol use over six years was linked to a 9% higher chance of hearing loss (relative risk [RR] 1.09, 95% confidence interval [CI] 1.04 to 1.14), compared with less than one year of regular use.

  • Regular NSAID use over six years was linked to a 10% higher chance of hearing loss (RR 1.10, 95% CI 1.06 to 1.15).

  • Regular NSAID use for one to four years was linked to a 7% increased risk (RR 1.07, 95% CI 1.02 to 1.12)

  • Regular NSAID use for five to six years was linked to an 8% increased risk (RR 1.08, 95% CI 1.02 to 1.14).


Assuming the link was because the drugs cause hearing loss, the researchers calculated 4% of the cases of hearing loss reported by women in the study were the result of NSAID use, and 1.6% were the result of paracetamol use.


How did the researchers interpret the results?


The researchers say their findings back other studies exploring the link between hearing loss and painkillers.


They went on to say that although the drugs are linked to only a "modest" increase in the risk of hearing loss, "given the high prevalence of analgesic use, a small increase in risk could have important public health implications". 


Conclusion


Many people use medicines like paracetamol or ibuprofen for aches and pains. There's no suggestion from this study that occasional use to manage a headache or muscle strain is harmful.


But the study is a reminder that regular use – defined by the researchers as two days or more a week – could have health consequences over time.


However, this study has some limitations. As a cohort study, it can't prove cause and effect between paracetamol and NSAIDs and hearing loss.


And it mainly included white women, all in the US, so we don't know if the results apply to other groups.


Also, the increased risk was small – as there's no information about some factors that can also affect hearing, such as exposure to loud noise, it's possible unmeasured confounding factors might have explained the link.


As hearing loss was not measured by hearing tests but just by asking people if they'd had hearing problems, it is subject to further diagnostic uncertainty.


Overall, however, this study adds to previous evidence that the regular use of paracetamol and NSAID medicines could be a factor in some cases of hearing loss. It makes sense to limit your use of these drugs to when they're needed.


If you find you have to take painkillers on several days a week, it's probably a good idea to talk to your doctor about what's causing the pain and whether there are better ways to manage it.


Hearing loss is common as people get older. There are ways to protect your hearing – for example, limiting your exposure to loud noise, wearing hearing protection in noisy environments, and keeping the volume down on personal headphones. 


Read more advice about hearing loss.


Links To The Headlines

Women who take paracetamol and ibuprofen risk going DEAF  and all it takes is just 2 pills a week, study finds. Daily Mail, December 14 2016


Links To Science

Lin BM, Curhan SG, Wang M, et al. Duration of Analgesic Use and Risk of Hearing Loss in Women. American Journal of Epidemiology. Published online December 14 2016



Tags


by GetDoc Team

View all articles by GetDoc Team.




JOIN OUR COMMUNITY

Don't miss out on latest medical tips and information!

Join us for FREE now to enjoy special health screening offers!

**Offers are limited to 200 subscribers only**

100% Privacy. We don't spam.

Latest Articles

  • All You Need to Know About Menstrual Pain

    June 16, 2017 636

  • Reading On A Smartphone Before Bed Might Be Killing You

    June 15, 2017 354

  • Dry Eye – Is this a Millennial Syndrome?

    June 08, 2017 196

  • Did a Brain Tumour Cause Bruce Banner to turn into the Hulk?

    June 07, 2017 594

  • Kids Wearing Spectacles – Can It Be Avoided?

    June 06, 2017 947